Thunderstorm Wind, Franklin
- When
- July 17, 2:08 PM EST
- Where
- Franklin County, (Cmh)port Columbus A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.000, -82.880
Thunderstorms developed during the afternoon hours of the 17th. Damaging winds and hail were associated with the severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed during the afternoon hours of the 17th. Damaging winds and hail were associated with the severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 1:14 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 214 PM EDT FRI JUL 17 2009 .SYNOPSIS... AN UPPER LEVEL LOW WILL SETTLE ACROSS THE GREAT LAKES WITH SEVERAL DISTURBANCES ROTATING THROUGH THE OHIO VALLEY TODAY THROUGH SATURDAY. MUCH COOLER AIR WILL MOVE INTO THE REGION ON SATURDAY WITH SOME TEMPERATURE MODIFICATION EXPECTED ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... LATE THIS MORNING A COLD FRONT EXTENDED FROM THE GREAT LAKES ACROSS NW OHIO INTO CENTRAL KENTUCKY. LATEST RADAR INDICATED SCATTERED SHOWERS CONTINUED TO DEVELOPE LATE THIS MORNING IN ASSOCITATION WITH THE FRONT. THIS COLD FRONT WILL CONTINUE TO PUSH ACROSS THE FORECAST AREA THIS AFTERNOON. UPDATED TO LOWER POPS ALL ZONES. CONTINUED WITH HIGHEST POPS IN THE EAST. INCREASED POPS MID AFTERNOON IN THE EAST AND DECREASED POPS ALL ZONES TO SLIGHT CHANCE BY LATE THIS AFTERNOON. RAISED HIGH TEMPERATURES TODAY IN SW ZONES BY A DEGREE AND MADE MINOR ADJUSTMENTS TO CLOUD FORECAST TODAY. REMAINDER OF FORECAST FOR THIS AFTERNOON LOOKS GOOD AT THIS TIME. FOR TONIGHT...AN UNSEASONABLY COOL UPPER LEVEL TROUGH WILL DIG SOUTHWARD ACROSS THE GREAT LAKES AND OHIO VALLEY REGION. ANOTHER COLD FRONT IS EXPECTED TO SWEEP ACROSS THE REGION THIS EVENING INTO THE EARLY MORNING HOURS. LOW LEVEL FORCING WITH THE FRONT IS WEAK AT BEST...AND INSTABILITY WILL BE WANING DURING THE EVENING. HOWEVER...AN EMBEDDED SHORT WAVE PUSHING INTO WRN OHIO MAY TRIGGER A FEW SHOWERS AND HAVE THUS PLACED THEM IN THESE LOCALES. SKIES WILL ALSO BECOME MOSTLY CLOUDY OVERNIGHT AS A COOL POOL OF AIR AT 850 MB SETTLES ACRS THE GREAT LAKES AND OHIO VALLEY REGION. && .SHORT TERM /SATURDAY THROUGH MONDAY/... WITH AN UNSEASONABLY COOL UPPER LEVEL TROF REMAINING ACROSS THE REGION ON SATURDAY...SKIES WILL BE MOSTLY CLOUDY. WITH WEAK EMBEDDED DISTURBANCES TRAVERSING THROUGH THE MAIN TROF ACRS OUR REGION...COMBINED WITH SOME WEAK DAY TIME INSTABILITY...WILL RESULT IN A FEW SHOWERS DURING THE AFTN AND EARLY EVENING HOURS. 850 MB TEMPS ARE EXPECTED TO RANGE BETWEEN 8 C AND 9 C. THIS WILL ONLY ALLOW TEMPERATURES TO WARM INTO THE UPPER 60S TO LOWER 70S. THESE WILL BE CHILLY READINGS FOR MID JULY. CURRENT RECORD LOW MAXIMUMS AT KDAY...KCVG AND KCMH FOR SATURDAY ARE 75...75...AND 67 RESPECTIVELY. KDAY AND KCVG HAVE A HIGH CHANCE OF BREAKING THEIR LOW MAXIMUMS FOR THE DATE WHILE KCMH WILL PROBABLY NOT BREAK THEIR RECORD. CENTER OF THE MAIN UPPER LEVEL TROF WILL PIVOT NE INTO QUEBEC SATURDAY NIGHT INTO SUNDAY. A BAGGY MEAN TROF WILL STILL LINGER ACROSS THE REGION SUNDAY INTO MONDAY WITH WEAK HIGH PRESSURE FOUND AT THE SFC. 850 MB TEMPS AND HEIGHTS WILL GRADUALLY RISE THROUGH THE PERIOD...ALLOWING FOR TEMPERATURES TO MODERATE THROUGH THE PERIOD. HAVE OPTED TO KEEP FORECAST DRY ON SUNDAY SINCE THERE SEEMS TO BE A LACK OF A BONA FIDE UPR LVL DISTURBANCE OR LOW LEVEL FORCING TO TRIGGER SHOWERS. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... TROUGH AXIS BEGINS TO PIVOT EAST MONDAY NIGHT AND TUESDAY...ALLOWING FOR TEMPERATURES TO CONTINUE MODIFICATION. GFS AND ECMWF COMING INTO A LITTLE BETTER AGREEMENT IN THE LONG TERM WITH BOTH INDICATING A CHANCE OF PRECIP FOR LATER WEDNESDAY AND INTO THURSDAY. ADDED CHANCE POPS TO ACCOUNT FOR THIS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A COLD FRONT EXTENDED FROM THE LOWER GREAT LAKES THROUGH CETNRAL OHIO INTO EASTERN KENTUCKY THIS AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAD DEVELOPED ACROSS THE REGION LATE THIS MORNING ASSOCIATED WITH THE FRONT. MARGINAL INSTABILITY AND AN AXIS OF LOW LEVEL CONVERGENCE HAS AIDED THE DEVELOPMENT OF THE PRECIPITATION. AS THE COLD FRONT/TROF MOVES EAST...DRIER AIR WILL WORK IN BEHIND THE FRONT DECREASING THE CHANCE FOR ANY PRECIPITATION. USED TEMPO GROUP FOR FIRST HOUR OR TWO IN TAFS TO ACCOUNT FOR THIS PRECIPITATION AND THEN VCSH UNTIL 20Z IN WEST AND 21Z IN EAST. WINDS WILL SHIFT TO W TO NW AND SOME WINDS WILL GUST TO AROUND 20 KNOTS BEHIND THE FRONT. LOW LEVEL CAA SHOULD SUPPORT VFR CU DEVELOPMENT BEHIND THE FRONT/TROF THIS AFTERNOON. A SECONDARY S/WV WILL ROTATE AROUND THE UPPER LOW TONIGHT. ISOLATED PRECIPITATION MAY DEVELOP WITH THIS FEATURE. HOWEVER...HAVE KEPT FCST DRY AT THIS TIME SINCE ANY PRECIPITATION WILL HAVE LOW COVERAGE. A BROAD AREA OF SC ASSOCIATED WITH THIS S/WV EARLY THIS AFTERNOON OVER THE WESTERN GREAT LAKES WILL OVERSPREAD THE TERMINALS TONIGHT. NOT CONFIDENT ON MVFR CIGS WITH COOL AIR ADVECTION INTO OH VALLEY SO KEPT CIGS VFR AT ALL TAF SITES. SC WILL CONTINUE SAT. COVERAGE OF ANY SHOWERS TOMORROW EXPECTED TO BE LOW SO HAVE KEPT TAFS DRY AT THIS TIME. WILL BEGIN TO SEE A BREAK IN CIGS AT CVG IN THE 18Z-00Z FORECAST PERIOD SAT. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HICKMAN NEAR TERM...PARKER SHORT TERM...HICKMAN LONG TERM...JGL/NOVAK AVIATION...PARKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 504 AM EDT FRI JUL 17 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-180915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 504 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 257 PM EDT FRI JUL 17 2009 OHZ055-056-065-171945- FAIRFIELD OH-FRANKLIN OH-LICKING OH- 257 PM EDT FRI JUL 17 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...FRANKLIN AND NORTHERN FAIRFIELD COUNTIES THROUGH 345 PM EDT... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... COLUMBUS...BEXLEY...MINERVA PARK...GAHANNA... REYNOLDSBURG...PICKERINGTON...SUMMIT STATION AND PATASKALA. IN ADDITION...OBETZ...HUBER RIDGE...WHITEHALL...BLACKLICK ESTATES... BRICE...NEW ALBANY...JERSEY AND ETNA ARE NEAR THE PATH OF THIS STORM. HATZOS
The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Hail from 0.75 to 0.88 inches fell near Bexley.
Penny to quarter size hail were reported.
Numerous trees and power lines were reported down. Structural damage occurred to barns and sheds. One shed was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186659, 186660, 186661, 186663.